Alabama, 2008

Hail and Damaging Wind in Alabama, June 25, 2008

June 25, 2008 · NWS MOB · 2 events in 2 counties and zones

A severe thunderstorm produced high winds that downed trees and power lines across parts of southwest Alabama. Hail was also reported from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced high winds that downed trees and power lines across parts of southwest Alabama. Hail was also reported from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 25, 2:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 25, 2:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT WED JUN 25 2008

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...DEEP LAYER RIDGING OVER
THE AREA WEAKENS SLIGHTLY THROUGH TONIGHT AS A SHORTWAVE OVER THE
EASTERN AND SOUTHERN PLAINS MOVES SLOWLY EASTWARD. FURTHER WEAKENING
OF RIDGING IS EXPECTED THURSDAY AND FRIDAY AS A WEAK TROPICAL WAVE
CURRENTLY OVER SOUTHEASTERN GULF OF MEXICO MOVES UP TOWARD THE
CENTRAL GULF COAST ALONG THE WESTERN PERIPHERY OF THE SFC RIDGE.
THIS MAINTAINS THE ONSHORE WIND FLOW THROUGH THE WEEKEND...
CONTINUING TO BRING INCREASED LO/MID LEVEL MOISTURE INTO THE
REGION...WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND
1.8 INCHES ACROSS MOST OF THE FCST AREA. WITH THIS...RAIN CHANCES
WILL INCREASE DURING THE LAST HALF OF THE WEEK....ALONG WITH AN
INCREASE IN CLOUDS AND SLIGHTLY COOLER TEMPS AS WELL...ESPECIALLY
WITH REGARD TO MAX TEMPS. WHILE RAINFALL WILL STILL BE DIURNAL IN
NATURE...WITH BEST CHANCES IN THE AFTERNOON AND EVENING HOURS...THE
MORE UNSETTLED WEATHER PATTERN WILL RESULT MORE A WIDESPREAD
COVERAGE OF SHRA/TSRA ON LATE THURSDAY AND THEN AGAIN ON FRIDAY.
RAINFALL EFFICIENCY WILL BE EXCELLENT FOR LOCALLY HEAVY RAINS IN
THUNDERSTORMS...AND SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY
GUSTY WINDS AS WELL. DAYTIME TEMPERATURES ON THURSDAY AND FRIDAY
WILL BE SLIGHTLY COOLER AND NEAR NORMAL...MAINLY UPPER 80S...DUE TO
LOWER HEIGHTS ALOFT...DEEPER MOISTURE...CLOUDS AND INCREASED SHOWER
AND THUNDERSTORM ACTIVITY. NIGHTTIME LOWS EXPECTED TO BE IN THE
UPPER 60S AND LOWER 70S. 12/DS

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH MOST OF THE SHORT TERM PERIOD AS WEAK UPPER
TROF REMAINS IN PLACE OVER THE REGION AND SFC RIDGE CONTINUES TO
PUMP ABUNDANT GULF MOISTURE INTO THE AREA. A GOOD CHANCE FOR
SHRA/TSRA WILL CONTINUE THROUGH THE PERIOD...AGAIN KEEPING AFTERNOON
MAX TEMPS CLOSER TO THE NORMAL LEVELS OF UPPER 80S MOST LOCATIONS.
NIGHTTIME LOWS EXPECTED TO CONTINUE TO BE IN THE UPPER 60S AND LOWER
70S. 12/DS

&&

.MARINE...A SURFACE RIDGE WILL PERSIST ACROSS THE MARINE AREA INTO
THE FIRST OF NEXT WEEK. A WEAK ESTERLY WAVE SLIDING WEST ACROSS THE
NORTHERN GULF OF MEXICO ON THE BACK SIDE OF THE HIGH WILL ENHANCE
THE CONVECTION OVER THE COASTAL WATERS THE NEXT FEW DAYS. THE NAM
CONTINUES TO SHOW A WEAK SURFACE LOW MOVING NORT NORTHWEST THROUGH
THE NORTHERN GULF BUT THE OTHER MODELS ARE NOT DEPICTING THIS
FEATURE BUT ARE SHOWING AN INCREASE IN THE PRECIPITATION COVERAGE
FOR THE NEXT FEW DAYS. WINDS MAINLY ANYWHERE FROM SOUTHEAST TO
SOUTHWEST DEPENDING ON TIME OF DAY...GUSTY AND VARIABLE NEAR
THUNDERSTORMS. WAVE HEIGHTS GENERALLY LESS THAN 3 FEET THROUGH THE
FORECAST PERIOD. 11/DF

&&

.FIRE WEATHER...HUMIDITY LEVELS WILL BE ON AN UPWARD TREND OVER THE
NEXT COUPLE DAYS...AND BEYOND. INCREASED RAINFALL POTENTIAL ALSO
EXPECTED. NO HEADLINES NECESSARY. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  88  74  89 /  40  50  30  60
PENSACOLA   73  88  75  88 /  30  40  30  70
DESTIN      76  88  76  88 /  30  40  30  60
EVERGREEN   69  88  70  90 /  20  50  30  70
WAYNESBORO  69  88  71  89 /  30  60  30  60
CAMDEN      70  89  71  89 /  20  50  30  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 25, 12:45 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT WED JUN 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
145 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS
AFTERNOON.  THE THUNDERSTORMS WILL BE A BIT MORE NUMEROUS ACROSS
SOUTHEAST MISSISSIPPI AND THE ADJACENT ALABAMA COUNTIES. A FEW
STORMS OVER THESE AREAS MAY PRODUCE HAIL AND STRONG POSSIBLY
DAMAGING SURFACE WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH TUESDAY...AN OCCASIONAL
STRONG STORM PRODUCING HEAVY RAIN AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 1:19 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT WED JUN 25 2008

ALZ052-061-252000-
UPPER MOBILE-WASHINGTON-
219 PM CDT WED JUN 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 214 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FAIRFORD AND JUST SOUTH OF
DEER PARK...MOVING NORTHEAST AT 6 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FAIRFORD...
CALVERT AND DEER PARK THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Covington

When
June 25, 4:20 PM CST to 4:22 PM CST
Where
Covington County, 2 mi N of Andalusia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.329, -86.480

Thunderstorm Wind, Butler

When
June 25, 5:00 PM CST to 5:05 PM CST
Where
Butler County, Georgiana
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.630, -86.750

Several trees and powerlines were downed by wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118998, 115266.